My father does not have diabetes. He has stage 4 kidney cancer though, and has been eating Afinitor for a few weeks. A frequent side effect of the medication is a rise in blood glucouse – which should therefore be monitored. His cancer medications are handled by oncologists at a nearby hospital, but he also receives palliative care at home, and a home care team of nurses help with e.g. taking blood tests. For some reason the blood glucouse levels haven’t really been measured recently, the palliative care physician wrote a note in the binder we keep at home on the 22nd that they should be measured… but they haven’t been. During the past couple of days my father has been feeling a lot worse – tired, no appetite, no energy.
Yesterday was Saturday, and we were getting really worried – he kept falling asleep and could barely come downstairs. Of course you can’t reach the oncologist or the palliative team during weekends, but the homecare nurse made a house call. She however did not see any connection at all between his bad state and the medications – it was all due to the cancer. For us, having seen him deteriorate so quickly it was hard to accept though. So we started reading up on all the side effects again, and my brother-in-law who is diabetic suggested it might have to do with the blood glucouse levels. He brought his device for measuring blood glucouse, and the measure was really high. We called the nurse back, she checked with an on-call physician who prescribed insulin on the spot, and a different nurse came to administer it (after having double checked his value of course). Today, my father is a whole different person, and we’re now measuring his levels twice a day and give insulin when needed.
A few reflections:
- Healthcare is very fragmented and despite having great support from different actors, lack of communication and awareness of medication regimens and potential side effects can put patients at harm
- Having access to the right information and the right equippment can be essential for patients and caregivers
- It’s a challenge to communicate with health care professionals about what worries you as a caregiver – without “hard evidence” it can be quite difficult to be taken seriously. We are after all not the experts…
So, we’ll call the oncologist first thing Tuesday morning (since it’s still a public holiday tomorrow) to hear what they have to say about his blood glucouse because the homecare team will most certainly not have communicated this to the oncologist. We will also check again about the diuretic dose the palliative team doubled last week – since the oncologist is worried about his hypercalcemia, which of course can be worsened by diuretics…
[post 26 in the #blogg100 challenge]